Has anyone been on both mirena and zoladex at the same time?

Hi,

Went to see my doc today because think my endo is back and she suggested instead of doing yet another lap that she could give me two months of zoladex to see if eases the pain to see if it is the endo back but I'm not keen as last time was on it for 6 months and it really messed with my head so want to try the mirena again first as that stopped it coming back before and doc said could always do zoladex as well if mirena doesn't help with the pain. So i was just wondering if anyone else has had both at same time and did they find the side effects better or worse with both?

5 Replies

oldestnewest
  • yes... i had mirena installed during a surgery, and the next day had my 1st zoladex, so they started off together.

    my gynae said he wanted the zoladex to be working while the mirena was settling in.

    My experience of zoladex was dire, and i wouldn't touch it again if my life depended on it.

    Of course it was tricky to know which was causing the problems and side effects, the mirena or the wretched zoladex.

    Anyhow that was answered when I stopped the zoladex. I had 1 month while it finished, then 4 weeks later had a period and that was the last period i had.

    I've had a few spottings but definitely no periods.

    And almost all of my horrific side effects did disappear once the zoladex wore off, so I have to blame it for them, or that and the mirena in combination, but definitely not the mirena on its own, which has been utterly liberating.

    It works for me, and I thoroughly recommend giving it a go, but it does take few months to settle and start working properly.

    I would suggest that in the meantime you just take pain killers as and when required rather than put yourself through the hell of zoladex. As you did have a bad reaction to it, that will be worse to cope with hour after hour than the monthly period and endo pain that can be treated with pain relief.

    It's far better to take pain killers when you need to, than have all your time taken up battling with uncontrolled zoladex side effects, if you ask me.

    It's up to you of course, as only you know if you really can afford to put yourself through zoladex again. I know I couldn't and wouldn't.

  • I just wanted to add that the mirena could have been responsible for some of your side effects as you had zoladex throughout the usual "settling in" period of the mirena - by the time the zoladex stopped, the mirena should in theory have calmed down which is perhaps why it seemed like all the problems were zoladex related.

    I was on zoladex for two years without HRT and the side effects weren't pleasant - severe hot flushes and mood swings were the main ones, as well as my breast tissue atrophying (I also lost a couple of stone and went down to about 7st). However, the side effects I'm currently experiencing with the mirena are far worse for me - terrible depression, violent mood swings and temper, contractions, irregular bleeding, passing large clots, weight gain etc.

    It just goes to show how different we all are - if I didnt have the ongoing hormonal issues after stopping zoladex, I'd take it over the mirena any day of the week!

    Obviously you know your own body and what works for you and we all need to decide what's best for us as individuals - I would just say that perhaps the zoladex wasn't entirely responsible for the problems you had :)

  • Hi, i had the mirena inserted during my lap, and all so started 6months of zoladex. I havent been a happy bunny at all. 29lb bigger every bone, muscle and joint hurts! Cant wait to get this last one over with, i will not be having anymore. My endo will hopefully of shrank enough to be removed, really don't know what will happen if it hasn't. i really hope that its the zoladex that gives me the symptoms and that it will all settle down once the last one wears off. I have heard from lots of people that have been over the moon with zoladex........... but sadly not me! Good Luck, Elaine x

  • I was on zoladex for two years and, although the side effects weren't nice, it helped my symptoms so much that I was happy to put up with them - personally I'm having a much harder time with the mirena than I did with the zoladex.

    I have spoken to people who have had both at the same time, usually using th zoladex during the first six months when the mirena side effects seem to be worse. The mirena doesn't stop you from ovulating in the majority of cases, it just thins your womb lining so your bleeding is less heavy. This means that it could potentially make endo deposits smaller, but it only works on the tissues immediately surrounding it so it's unlikely to help with endo throughout the pelvis- you're also still ovulating so it will be continuing to grow. If you have zoladex, it will take care of that problem, but the strength of the zoladex makes the mirena rather redundant, so the only reason I can see for having both is to avoid some of the problems associated with the first few months after a mirena is inserted.

    What I wanted to say was, I've been doing a lot of zoladex research recently and there are some studies which suggest that a 3 months course can be just as effective as a six month course. However, there's nothing to suggest that a 2 month course would be enough to have an impact - so if you are going to have a short course, make sure you have at least 3 months worth of the monthly implants to ensure its effective.

    Another thing is, I know lots of women who've had multiple zoladex courses and it seems they respond to each course quite differently - women who had no real problems the first time can have more problems the second time, and women who hated the first course sometimes have a much better time on the second course. I spent a long time on zoladex and I know the symptoms are not a walk in the park (slight understatement!) but I guess we each have to weigh up the personal severity of the side effects against the benefits and make our own choice.

    As you've had the mirena before and it helped you, perhaps start there and add in the zoladex if there's no improvement - hopefully it won't be necessary.

    X

  • Thank you for all the advice ladies! I think I'm going to stick with the mirena as I didn't have side effects from it last time and only use zoladex as a last resort as I really can't face an possibility of having those horrible mood swings and everything again.

You may also like...